Calcium, Digoxin Toxicity and ‘Stone Heart’ Theory

Reviewed and revised 30 April 2016

OVERVIEW

Administration of intravenous calcium has traditionally been considered a contra-indication for the treatment of hyperkalemia in the presence of digoxin toxicity

  • This is based on the ‘Stone Heart’ Theory: calcium may lead to an irreversible non-contractile state, due to impaired diastolic relaxation from calcium-troponin C binding
  • Calcium excess may also predispose to dysrhythmia by causing delayed after-depolarisations

MECHANISM OF DIGOXIN EFFECT

Digoxin is a cardiac glycoside

  • Cardiac glycosides cause inhibition of Na/K ATPase pump on the surface of cardiac myocytes
  • This leads to increased intracellular Na
    -> impairs sodium-dependent calcium transport out of the myocyte
    -> increase in intracellular calcium concentration
    -> increased inotropy and automaticity
  • This also leads to decreased transport of K into cells by the Na/K ATPase pump, causing hyperkalemia
  • Cardiac glycosides also inhibits activity at the sinoatrial and atrioventricular nodes causing bradycardia and heart blocks
  • Interestingly, more recent experimental evidence suggests that cardiac glycosides also form calcium channels in lipid bilayers, which may mediate calcium entry into cells (Arispe et al, 2008).

BASIS FOR ‘STONE HEART’ THEORY

The basis for the ‘Stone Heart’ theory consists of:

  • Face validity based on mechanism described above
  • Calcium was found to increase digoxin toxicity in animal models
  • There are case reports showing a temporal relationship between calcium administration and death in humans

PROBLEMS WITH THE ‘STONE HEART’ THEORY

Many problems undermine the ‘Stone Heart’ theory:

  • There are case reports of calcium use in patients with digoxin toxicity without any ill effects
  • There are only 5 case reports suggesting a temporal relationship between calcium administration and death in the setting of digoxin toxicity (primarily from the 1930s and 1950s) — symptoms are digoxin toxicity are not described, no digoxin levels were taken and only 2 cases had a strong temporal relationship (which does not imply causation)
  • Subsequent animal models mimicking digoxin toxicity failed to demonstrate adverse effects
    • e.g. calcium treatment of hyperkalaemia due to acute digoxin toxicity in a pilot study using a porcine model (n=12 pigs) (e.g. Hack et al, 2004)
  • The original animal models were flawed — toxic effects only occurred when animals were made severely hypercalcaemic (e.g. >15 mM/L) prior to digoxin administration (Noal et al, 1970; Levine et al, 2011)
  • Digoxin toxicity is often a marker of severe comorbidities, and deaths may be unrelated to digoxin toxicity or its treatment
  • Levine et al (2011) found no evidence of malignant dysrhythmias or increased mortality in patients with chronic digoxin toxicity who were administered IV calcium

LEVINE ET AL (2011)

Study design

  • single center retrospective chart review for diagnosis of digoxin toxicity, and review of all patients with serum digoxin concentration >2.0 ng/dl
  • Jan 1 1989 to May 31 2005, all patients >18 years
  • outcome: potentially fatal dysrhythmias as ventricular fibrillation, sustained ventricular tachycardia, Mobitz II second-degree heart block, complete heart block, or asystole within 1 hour of calcium IV administration (also looked at 4 hours)

Results

  • Out of 2020 patients, 161 had digoxin toxicity
  • 2 patients lost to follow up
  • Of 159 patients 133 had primary admission diagnosis of digoxin toxicity, 26 developed digoxin toxicity due to renal failure/ MODS
  • Mortality: overall 32 died – 20% mortality (CI 14-27%)
  • 5/23 patients given IV calcium died (22%) compared with 27/136 (20%) of those who did not receive calcium (OR for death 1.1, 95%CI 0.38 – 3.3)
  • No dysrhythmia occurred within 4 hours of calcium administration
  • Cause of death: In the no-calcium group, only 15/27 (56%) deaths were attributed to digoxin toxicity; 3/5 (60%) of the deaths were felt to be due to digoxin toxicity in the group given calcium
  • Multivariate analysis showed only K is associated with increased mortality in digoxin toxicity: with each increase of 1 mEq/L of serum potassium, the odds of death increased by 1.5 (95% CI 1.0– 2.3).

Limitations

  • chart review
  • small study, may not have detected rare fatalities and dysrhythmias
  • only applies to chronic digoxin toxicity

CONCLUSION

The contra-indication of IV calcium for hyperkalemia in the setting of digoxin toxicity is not evidence-based and is an example of a pseudoaxiom

  • Hyperkalaemia in the setting of digoxin toxicity tends to improve with administration of digibind – this is the initial treatment of choice
  • Calcium administration appears to be safe for the urgent treatment of hyperkalemia in chronic digoxin toxicity, but we cannot be certain if it is effective in this setting
  • Regardless, in cases of life-threatening hyperkalaemia where digoxin toxicity is suspected but is unconfirmed, potentially life-saving IV calcium therapy should not be withheld due to fear of inducing a ‘stone heart’

The Levine study only included one case of acute digoxin overdose — thus calcium administration may or may not be harmful in this setting (there is no good clinical evidence either way)

References and Links

LITFL

FOAM and web resources

Journal articles

  • Arispe N, Diaz JC, Simakova O, Pollard HB. Heart failure drug digitoxin induces calcium uptake into cells by forming transmembrane calcium channels. Proceedings of the National Academy of Sciences of the United States of America. 105(7):2610-5. 2008. [pubmed]
  • Bower JO, Mengle HAK. The additive effects of calcium and digitalis: A warning with a report of two deaths. J Am Med Assoc. 1936;106:1151–1153. [website]
  • Erickson CP, Olson KR. Case files of the medical toxicology fellowship of the California poison control system-San Francisco: calcium plus digoxin-more taboo than toxic? J Med Toxicol. 2008 Mar;4(1):33-9. [pubmed] [free full text]
  • Hack JB, Woody JH, Lewis DE, Brewer K, Meggs WJ. The effect of calcium chloride in treating hyperkalemia due to acute digoxin toxicity in a porcine model. Journal of toxicology. Clinical toxicology. 42(4):337-42. 2004. [pubmed]
  • Kanji S, MacLean RD. Cardiac glycoside toxicity: more than 200 years and counting. Critical care clinics. 28(4):527-35. 2012. [pubmed]
  • Levine M, Nikkanen H, Pallin DJ. The effects of intravenous calcium in patients with digoxin toxicity. J Emerg Med. 2011 Jan;40(1):41-6. doi: 10.1016/j.jemermed.2008.09.027. Epub 2009 Feb 6. [pubmed] [free full text]
  • Nola GT, Pope S, Harrison DC. Assessment of the synergistic relationship between serum calcium and digitalis. American heart journal. 79(4):499-507. 1970. [pubmed]
  • Van Deusen SK, Birkhahn RH, Gaeta TJ. Treatment of hyperkalemia in a patient with unrecognized digitalis toxicity. Journal of toxicology. Clinical toxicology. 41(4):373-6. 2003. [pubmed]

CCC 700 6

Critical Care

Compendium

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.